Alert archive / Wisconsin / Wind Chill Advisories in 2022

Wind Chill Advisory 13, NWS La Crosse, WI

March 11, 2022Clark County, Taylor County, Wisconsin

NWS La Crosse, WI issued this wind chill advisory at Mar 11, 2022, 2:37 PM CST for Clark County, Taylor County, Wisconsin. It took effect at Mar 12, 2022, 2:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2022, 2:37 PM CST (20:37 UTC)
In effect from
Mar 12, 2022, 2:00 AM CST
Expired
Mar 12, 2022, 9:00 AM CST
In force
7 hr
Issued by
NWS La Crosse, WI

Counties Clark County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS43 KARX 112037
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
237 PM CST Fri Mar 11 2022

WIZ017-029-120445-
/O.NEW.KARX.WC.Y.0013.220312T0800Z-220312T1500Z/
Taylor-Clark-
Including the cities of Medford and Neillsville
237 PM CST Fri Mar 11 2022

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 9 AM CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Taylor and Clark Counties.

* WHEN...From 2 AM to 9 AM CST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

KDS
2 follow-up statements
555 
WWUS43 KARX 120318
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
918 PM CST Fri Mar 11 2022

WIZ017-029-121500-
/O.CON.KARX.WC.Y.0013.220312T0800Z-220312T1500Z/
Taylor-Clark-
Including the cities of Medford and Neillsville
918 PM CST Fri Mar 11 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CST
SATURDAY...

* WHAT...Very cold wind chills as low as 25 below zero.

* WHERE...Clark and Taylor Counties.

* WHEN...From 2 AM to 9 AM CST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

EMS
463 
WWUS43 KARX 121501
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
901 AM CST Sat Mar 12 2022

WIZ017-029-121615-
/O.EXP.KARX.WC.Y.0013.000000T0000Z-220312T1500Z/
Taylor-Clark-
Including the cities of Medford and Neillsville
901 AM CST Sat Mar 12 2022

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Wind chills have warmed into the teens below zero. As temperatures
continue to warm this morning, the wind chills will warm to around
zero by noon. With the wind chills continuing to warm this 
morning, the Wind Chill Advisory was allowed to expire.

$$

Boyne

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Mar 11, 11:43 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 11, 11:43 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1143 AM CST Fri Mar 11 2022

...Update to aviation forecast discussion...

.DISCUSSION...(Today through Thursday)
Issued at 315 AM CST Fri Mar 11 2022

Key Messages:

 - Light snow possible with cold frontal passage today.

 - Cold Saturday morning, but warmer weather is just around the
   corner.

 - Occasional chances for light accumulating precipitation
   through the next week.

Today...

An area of low pressure was located over southwest Ontario early
this morning with a cold front extending south across Minnesota. The
low will progress pretty quickly to the east today allowing the cold
front to push across the local area this morning. One concern with
the passage of the front is how much light snow may occur with it.
The main short wave trough with this system will stay to the north
closer to the surface low with a secondary short wave trough coming
in behind the cold front. The forcing from this wave looks to be
trailing behind the front and may not be able to help out with any
precipitation production. The RAP suggest a band of weak
frontogenesis in the 1000-700 mb along the front, but this looks to
be weakening in the 1000-850 mb layer as the front comes. While
there should be good isentropic up glide along and just ahead of the
front on the 270K surface, it looks to be very narrow and the
concern becomes if there will be enough forcing to overcome the dry
air that is in place. Looking at forecast soundings, there may be a
very short 1 to 2 hour window with the front where there is some
weak omega through the saturated layer to allow some light snow to
occur across the northern sections. Farther south, closer to the I90
corridor, sounding suggest it may be tough to saturate and some
flurries may be about all that could occur with very weak omega. As
result, plan to pull the snow chances back to along and north of
Interstate 94 this morning with little if any accumulation expected.
With the winds coming around to the north/northwest behind the
front, several hi-res models suggest the possibility of some lake
effect light snow possibly getting into the northern parts of the
area this afternoon. It will be breezy behind the front for the
entire area with sustained 15 to 25 mph speeds and gusts of 30 to 35
mph.

Tonight through next week...

Cold air filtering into the region in wake of frontal passage will
help decrease temperatures tonight into Saturday morning.
Temperatures at 850 mb could even dip to near -20 C. Compared to
climatology, the NAEFS would peg these 850 mb temperatures in the
lower 0.5 percentile. With the brisk winds, a few locations could
see a brief couple hour window where wind chills dip to -20 to -25
F early Saturday morning.

Saturday afternoon temperatures from the teens to mid 20s will hold
fairly steady overnight heading into Sunday. Although the upper
level flow remains nearly from the northwest, a mid to low level
shortwave brings some weak ridging returning 850 mb temperatures
back to near 0 C. Light snow is possible Saturday night with the
decent warm air advection. However, the better moisture fields as
suggested by forecast soundings would keep the better chances for
light accumulating snow mainly east of the Mississippi River.
Further back to the south and west, forecast soundings show a near
inverted 'V' shape with a substantial dry layer just above the
surface. This would limit most if any snowflakes from reaching the
surface. Accumulations around 1 inch and less are possible.

Warmer conditions are expected Sunday as a surface low pressure
system moving through southern Canada into the northern Great Lakes
Region lifts a warm front through the area during the morning hours.
Temperatures maxing out near the low 40s to 50s are anticipated
through next week with overnight lows in the 20s to 30s. A few
locations may even top out into 60s by mid-week.

Upper level flow becomes nearly zonal lasting through much of the
new week. A passing shortwave on Monday could bring light
accumulating precipitation for portions of the area. Otherwise the
weather should be fairly quiet and dry through the week with
additional chances creeping into the region near the end of the
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1140 AM CST Fri Mar 11 2022

MVFR/VFR ceilings gradually spread across much of the region today
with the best potential for lower ceilings being to the north and
west of LSE. Some snow showers are possible in the afternoon over
these locales as well which may lead to brief visibility
reductions. Ceilings look to clear out overnight. Current
northwest winds of 15-25G30kts persist through the afternoon,
decreasing overnight and start to back to the west during the
morning on Saturday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...04/Peters
AVIATION...Skow
Hazardous weather outlook, Mar 11, 2:37 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
237 PM CST Fri Mar 11 2022

WIZ017-029-130045-
Taylor-Clark-
237 PM CST Fri Mar 11 2022

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A wind chill advisory is in effect tonight into early Saturday
morning. Please see this product for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-130045-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
237 PM CST Fri Mar 11 2022

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

Nearby

Wind Chill Advisories in Wisconsin, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.